Try it
Anaesthesia · Pain: serotonin syndrome
Sample itemA patient on an SSRI receives pethidine and develops agitation, fever, sweating, diarrhoea, hyperreflexia and inducible clonus. Which drug is used if benzodiazepines and supportive care are insufficient?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Cyproheptadine
The picture suggests serotonin syndrome from combining a serotonergic opioid with an SSRI. Treatment is to stop the offending drugs, give supportive care and benzodiazepines, and use cyproheptadine, a 5-HT2A antagonist, for moderate to severe cases. Dantrolene and bromocriptine are not recommended.
Option by option
A. Naloxone
Naloxone does not reverse serotonergic toxicity.
B. Bromocriptine
Bromocriptine can worsen serotonin toxicity and is used in neuroleptic malignant syndrome.
C. Dantrolene
Dantrolene is used for malignant hyperthermia and is not recommended for serotonin syndrome.
D. Cyproheptadine (correct)
Correct. Cyproheptadine blocks 5-HT2A receptors and is the recognised antidote.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…